Post # 1
My 17 year old daughter just started taking birth control pills a week ago. Never seen her so unhappy, anxious, and irritable. Crying. Says nothing has happened to cause this, like a breakup. Anyone have experience with this?
Post # 3
I have not had this problem but some pills just don’t work for people. If it doesn’t get better by the end of the pack or so, she should go to the doctor and get a prescription for another BC pill.
Post # 4
@Anonymous1063: Birth controls are hormones, so they can cause mood changes. If her symptoms persist, have her seen again by her doctor.
Are There Side Effects of Birth Control Pills?
Yes, there are side effects of birth control pills, although the majority are not serious. They include:
- Weight gain
- Sore or swollen breasts
- Small amount of blood, or spotting, between periods
- Lighter periods
- Mood changes
The following side effects, easily remembered by the word “ACHES,” are less common but more serious. If you experience any of these, contact your doctor immediately. If you cannot reach your doctor, go to an emergency room or urgent care center for evaluation. These symptoms may indicate a serious disorder, such as liver disease, gallbladder disease, stroke, blood clots, high blood pressure, or heart disease. They include:
- Abdominal pain (stomach pain)
- Chest pain
- Headaches (severe)
- Eye problems (blurred vision)
- Swelling and/or aching in the legs and thighs
Post # 5
I went properly loopy when I went on the pill when I was 19, having panic attacks and randomly bursting into tears. It did settle down after a couple of weeks and I was on the pill for 8 years without problem; except when my brand was changed when I had the same side effects for a few weeks. However, throughout that time I was always so tired and very anxious, I didn’t realise how big an impact it had until I stopped taking it. I dont cry as much, I’m calmer and just feel better in myself. I’m now on the non-hormonal iud and couldn’t be happier with my birth control.
Post # 6
I have a history with mood disorders and when it came time to choose birth control, neither my psychiatrist nor my gynechologist were willing to prescribe or recommend anything hormonal for me because of the risk of triggering side-effects that would further destabilise me.
Not to say it would get that out-of-hand with someone who’s normally stable, just to point out that these are well-known (to the pros) possibilities that exsist whenever homone level are changed. I’ve been using the copper IUD since I was 22.
But the good news is, if the pill is the right fit for her as far as convenience and ease of use, there are many, many different forulations she can try. She’ll likely find a great one for her. Millions of women do. And can I just say that you’re an awesome parent for assuring this side of your daughter’s health care is looked after?
Post # 7
Monitor it closely. Let her know that this is probably why she is feeling this way. If it doesn’t clear up after 3 months or so, I’d try a different brand or a different form of birth control. It is quite common, unfortunately.
Post # 8
- Wedding: November 2016 - Highfield House, Stanley, Tasmania
I suffer from both depression and anxiety, and the pill actually improved my mood. Everyone reacts differently. If it is really bad, she may want to try something else
Post # 9
@Anonymous1063: What pill is she on? I was on Sprintec and was a mess! I finally switched when I started having suicidal thoughts. Now I’m on Microgestin 1.5/30 and love it! No bad side effects what so ever. I agree with PP, monitor her and if she doesn’t get better, switch pills.
Post # 10
I’ve had anxiety and depression my entire life, but I can tell you it was 10 times worse when I was on hormonal birth control (NuvaRing).
She could try a different brand or method, but I personally feel like anything hormonal makes my anxiety/depression symptoms worse.
Post # 11
@Anonymous1063: Yeah, I became depressed and just unhappy in general basically all the time when I took them. Now, I just feel rough about 1-2 weeks a month.:-/
Post # 12
Ortho Tri-Cyclen Lo made me like this. The smallest things would happen, and I’d be in uncontrolable tears. Turns out I have PCOS and this pill was NOT a good fit for my hormones. I’m on a new pill now, and I only feel emotional when I’m on the placebo/having my period. It might take a few conversations with her Dr. to find out what pill is the best for her. Good luck!
Post # 13
@Anonymous1063: My BCP didn’t cause anything like that, and actually moderated all my period/PMS symptoms greatly. Looking at your daughter’s age, though, it’s entirely possible that she’s just feeling down because of other things she doesn’t want to discuss with you, or from natural hormonal fluctuations at her age. I’d monitor her mood closely, but I wouldn’t take her off the pill immediately. Maybe have her talk with her doctor when she goes in next (and make that appointment for the next month or so).
Post # 14
@Anonymous1063 – I am an outlier here as I am not a big supporter of hormonal bc – it just doesn’t sit well with me and when I went on it I had some pretty annoying personal issues for a few months, even after I stopped it. I would recommend looking into other options in the interim, while deciding whether to continue it or not. There ARE other options.
Post # 15
- Wedding: November 2013 - St. Augustine Beach, FL
I agree with PP that Ortho Tricyclen throws my hormones out of whack and that is the most commonly prescribed BCP on the market. I would schedule another appointment with her doctor and discuss trying lower dosage pills like Mircette, Kariva or Alesse.
Post # 16
@MrsDogMama: hate to show my ignorance, but please elaborate. Anything appropriate for a 17 year old? I make sure she takes the pill each night. Not sure how responsible she would be with other methods. I do not like the pill, either, but it stops my own panic attacks now that my daughter is dating